A concerning case of accidental lead poisoning was identified.
We have recently been made aware of a concerning situation. Since it might occur again in the future, we are alerting you to this possibility by sharing some of the details.
A concerning case of accidental lead poisoning was identified recently, and it involved a patient who had taken a South Asian opium preparation. The patient presented to hospital with decreased level of consciousness, seizure-like activity and a whole variety of abnormal bloodwork. It came to light that the patient had used an “Indian medication” in an effort to alleviate chronic pain. Certain traditional opioid products have been found to contain lead, and upon testing it turned out that the patient had lead poisoning.
The patient presented to the emergency department with a history of chronic pain. It was for this pain that we eventually learned the patient was self-administering the Indian opioid product called "Doda.” The patient stated that this substance had been procured in Canada. The patient also experienced fluctuating level of consciousness.
Selected laboratory findings
The patient was found to have a microcytic anemia. Liver enzymes were elevated.
Urine drug screen was positive for opiates.
Course in Hospital
Blood lead levels were requested, and the patient was found to have 12 micromol/L, requiring chelation therapy. The patient was started on dimercaptosuccinic acid (Succimer) as per BC Poison Control Centre’s recommendations. A sample of the Indian opioid substance used by the patient was received and tested, finding a lead concentration of 0.12mg/g.
Note to health care providers
Opioid products prepared directly from the poppy plant have been reported to be distributed within communities served by Fraser Health. These products include “Doda” and “Afeem”, which are typically found in powder or a tar-like form. Reports suggest that Doda may be relatively prevalent among South Asian communities, and may be distributed locally among workers engaged in building trades. These products are expected to have effects similar to other opioids, including a risk of overdose. It is believed that lead may be introduced to these substances during the preparation process, adding the risk of lead poisoning for users.
A careful substance use history is recommended for patients with symptoms consistent with opioid intoxication, overdose or withdrawal. In light of these cases and other recent episodes in British Columbia, the possibility of lead poisoning should also be investigated.
The British Columbia Drug and Poison Information Centre can be reached for support in the management of suspected intoxication or poisoning, by calling 604-682-5050 or 1-800-567-8911 (available 24 hours).